T Nation

Help: Side Effects, Dosing

I will try to keep this as short as possible because I really need advice.

I’m 38 years old. Have no thyroid or adrenal problems, just low T. My FSH and LH are normal, a urologist said my testes were damaged - something about lydig cells. Also had a vericocel, I had a serious ATV accident at age 15 that damaged my stuff.

As a kid, I always had sort of a lack of masculine features (my nuts were broke). I was horny when I was a teenager but had very low muscle tone, a fat stomach and had a hard time gaining weight despite my best efforts. I have no baseline reading of testosterone to know what my normal level is.

Fast forward to the year 2005… I was diagnosed with low T. My level was 199. I had lost my sex drive, gained fat, lost even more muscle in my upper body.

Doctor did lots of tests, ultrasounds, checked T, LH, FSH, E2, TSH, RT3, T3, SHBG, etc. etc. everything NORMAL except T was 199.

Doctor put me on 50mg T injections twice a week. Got my levels up to 1800. I felt GRRRREAT! I was more outgoing, I bought things I couldn’t afford, gained 20lbs, etc.

Then I asked my doc for some Arimidex to lower my E2, because it was starting to get out of hand.

He said no way. I went doctor shopping, couldn’t find any help. My doctor cut my T level down and my test fell to 550 in two weeks time.

Then I started having SEVERE panic attacks, like I would crawl out of my skin. My throat would spasm, my epigastric area would have a KNOT, my upper abdominal muscle would spasm (you could see my abdominal muscle in a knot from across the room). I’d shake visibly.

I found a doc who gave me cream from a compounding pharmacy. It got my test up to 1900 but I had extremely bad panic attacks. Couldn’t handle it and stopped.

Original doctor wanted to put me on xanax. I fired him and I just went off the T cold turkey.

A few months went by. I started falling apart, literally… lost 35lb, looked like an AIDS patient, could not get out of bed, no upper muscle, eyes sunken, high blood pressure, nervous wreck, ERs wanted to give me valium, xanax, etc. and attempted suicide at one point, but was not strong enough to move the barrel to get on and jump off to hang myself.

Lived through that, had been low on testosterone for the past 7 years. I look and feel like a miserable person.

Finally last month I saw a new doctor. He prescribed 1.62% androgel.

Last week I tried a tiny amount (1/4 pump) to see if I’d have a reaction. Nothing happened… then about an hour later, I started thinking about women. But that’s pathetically sad, given my sorry state.

Tried the androgel again (just a dot) the next day… no problem. Did this for a few days, gradually increasing to a half pump (I was supposed to be taking 2 pumps).

Knowing that I was probably shutting down my own T production, my T would probably decline to like zero, I decided to do this for only a few days.

Day 5, I realized that I either need to stop taking the androgel, or go full in… two pumps.

I tried another half pump this morning. By this evening my panic/anxiety came back like it did in 2005, perhaps worse.

HERE IS THE STRANGE PART…

MY THROAT AND EPIGASTRIC AREA (my whole upper GI tract) went it a SPASM like I could not imagine… I tried to drink some water, it wouldn’t go down!

I could not get liquid down - and my stomach was in knots

(I did have an upper GI not long ago and everything is fine there - this is hormone or nerves)

Then I started shaking visibly. Drove in front of the ER… sat there and thought perhaps my T just tanked from taking too small a dose. It was evening after all, and I took the androgel early this morning.

Drove myself home. Had a drink… stood in the mirror looking at myself in disgust.

Then I came here to post.

Please help me with these two questions:

#1 Why would I have esophageal/epigastric spasms whenever my testosterone tanks? Or could it be from taking the T (maybe it is turning into E2 or who knows what). This is not just me. I’ve found other posts from guys having the same symptom, for example on primordialperformance I read this:

“at one time i get some sort of anxiety attack and also this is very strange and never got this with injections but my throat get very tight and the only other time i got this side effect was when i would take dbol, its like a nervous lump in my throat. I researched all over the net and couldnt find any info from anybody else saying it did that to them.”

Strange, that’s the same symptom I got.

#2 Should I go full in… 2 pumps (I felt like I was having a heart attack today btw)… or should I throw in the towel?

I cannot throw in the towel, as in “just take it, if it kills you, what’s the loss”, because I now I have a wife and kids who need my sorry ass.

Adivce please. Thanks.

“never got this with injections” - go back to in injections.

When you had TT=1800, when was the lab done relative to time of injection.

“Normal” is bogus. Please post your labs with ranges including thyroids. Also post your CBC and lipids.

You may have a condition that T did not cause, but perhaps T potentiated or enabled.

Read the advice for new guys sticky.

Have you read sticky for finding a TRT doc?

Tell us where you are located.

See if an anti-histamine will reduce your symptoms.

[quote]KSman wrote:
“never got this with injections” - go back to in injections.

When you had TT=1800, when was the lab done relative to time of injection.

“Normal” is bogus. Please post your labs with ranges including thyroids. Also post your CBC and lipids.

You may have a condition that T did not cause, but perhaps T potentiated or enabled.

Read the advice for new guys sticky.

Have you read sticky for finding a TRT doc?

Tell us where you are located.

See if an anti-histamine will reduce your symptoms.

[/quote]

I shouldn’t have said that I didn’t have this with injections. Actually I did… but it was during the time I was getting my dose cut down and also later on, I tried injecting once a few months later and I had this same thing happen almost instantaneously. I had the corkscrew esophagus problem within 20 minutes of the injection.

It concerns me to take an injection and then have to wait a week or two to get it out of my system, when I can just wash off a gel and be somewhat back to normal after a few days.

When my TT was 1800, it was about 4 days after the injection.

I don’t have my old labs I just remember everything was pretty much in the middle reference range. I will be going back to the doc who prescribed androgel next week, will try to convince him to running all those tests again.

This morning I went into a STD testing store because they had “Testosterone $49” on the window. So I bought my own testosterone test. Hopefully they didn’t give me an STD with a dirty needle.

Actually I haven’t read the sticky you’re referring to but will look for it. I live in San Diego but sometimes I visit LA and Phoenix for business.

Anti-histamines like Benadryl make my heart race so I hate taking them.

Corkscrew esophagus… that’s a condition I just read about today and it fits my symptoms exactly. Also my muscles in my neck, abdomen, arms, are all extremely tense. I’m just extremely tense all over.

Really appreciate the guidance and helping me dig further.

[Update: Today I feel like my adrenaline is running full time. Little things like the doorbell are startling me and causing my heart to race. Feel a choking sensation and motility problems… like reflux. Muscles tense. I’m guessing HPA problems? I only took a tiny bit of that androgel last week. Should this resolve soon?]

[Update again: I’m feeling a little better. The throat/stomach spasms have cleared up a bit except I’m exhausted and tired for no apparent reason. I did sleep a full 9 hours last night.]

Got my test back today for TT already. It was 263 yesterday. It was around that level before trying the androgel. So why the heck could it make me have anxiety and a feeling that my stomach and throat were twisting up in knots. Strange.

Update: I felt anxious again and my stomach/throat was in knots. What triggered it this time it seems, was eating. I had a turkey sandwich and tea (not much of a sugar load)… one hour later my glucose fell to 71 and I was anxious. So, I guess that’s called reactive hypoglycemia.

I ate some peanut butter and apple juice then felt better. My stomach and throat relaxed a little. My neck muscles are tense and I have a headache. Blood pressure is up about 10 points.

Why/how could taking T gel cause that to happen? My TT number did not change at all and I barely took any t gel to begin with.

I’m better - anxiety and stomach knots are gone today.

But just a few minutes ago I got a new test back. It shows ACTH is elevated and cortisol only in the middle range. TSH is 3.5. Can any of that cause my type of “reaction” to androgel?